Sedative Abuse and Dependence

What is sedative abuse and dependence?

Sedatives are drugs that help calm and relax you. They are also called antianxiety medicines or tranquilizers. They may be prescribed to treat sleep problems and mental health problems such as panic attacks, anxiety problems, and fears that cause problems in your life (phobias).

Abuse and dependence are patterns of using drugs that lead to serious personal, family and health problems. Abuse is when you keep taking the drug even though it causes a problem such as:

  • Showing up late or missing work or school and not caring about things that used to matter to you
  • Breaking rules or breaking the law
  • Not keeping promises, arguing, or even getting violent with other people
  • Doing things that are dangerous, such as driving while under the influence

You may also be abusing prescription medicine if you:

  • Take them for reasons other than why they were prescribed
  • Take more than the prescribed dose
  • Continue to use them when you no longer have a need for the medicine

If you continue to abuse drugs, you can become dependent. When you are dependent on sedatives, you:

  • Need to use more and more of the drug, or use it more often to get the same effects
  • Lose control, which means you keep using sedatives even though you know that it is harmful to you or others, or you can’t stop using sedatives when you try
  • Crave drugs so much that you spend a lot of time and energy getting drugs, using drugs, and getting over the effects
  • Have withdrawal symptoms when you stop using sedatives

Dependence is also called addiction. Not everyone who takes sedatives will be become addicted. However, it is very easy to become addicted to these types of medicine. Also, you may overdose, which means that you take too much medicine. An overdose can be life threatening. You can overdose if you:

  • Lose track of how much and how often you take the drugs
  • Use sedatives and drink alcohol at the same time
  • Take too much on purpose

What is the cause?

The brain makes chemicals that affect thoughts, emotions, and actions. Sedatives change the balance of these chemicals in your brain. When you use more sedative than prescribed, your brain starts to get used to it. As a result, you may crave the drug and not feel right unless you use sedatives. When you stop using sedatives, the balance of chemicals in your brain changes, which causes the symptoms of withdrawal.

You have a higher risk of becoming dependent on drugs if you:

  • Have a family history of drug or alcohol abuse
  • Have abused alcohol or drugs in the past
  • Are easily frustrated, have trouble dealing with stress, or feel like you aren’t good enough
  • Are regularly around people who use alcohol or drugs
  • Have a mental health problem
  • Have constant pain
  • Use sedative drugs for more than a short time

What are the symptoms?

The symptoms of sedative abuse and dependence depend on how much and how often you take the drug. The symptoms can be mild to severe, such as:

  • Trouble paying attention
  • Confusion and memory problems
  • Sudden mood changes, such as getting angry or irritable
  • Trouble sleeping or sleeping all the time
  • Loss of interest in things you used to enjoy

The symptoms of sedative withdrawal can be mild to severe. You may have one or more of these symptoms when you stop taking sedatives:

  • Restlessness and irritability
  • Changes in your appetite or sleep
  • Cravings for the drug
  • Seizures

How is it diagnosed?

Your healthcare provider will ask how much and how often you take sedatives. Be honest about your drug use. Your provider needs this information to give you the right treatment. He will also ask about your symptoms and medical history and examine you. You may have tests or scans to help make a diagnosis.

How is it treated?

Sedative abuse and dependence can be treated. For any treatment to be successful, you must want to stop using drugs. Do not try to use alcohol and other drugs to reduce withdrawal symptoms

If you are dependent on sedatives and suddenly stop taking them, major withdrawal symptoms start within a few hours. Sudden withdrawal from sedatives can be life threatening.

Withdrawal from sedatives should be done only under medical care in a hospital, clinic, or treatment center. It may take days or months. Your healthcare provider will watch you closely and slowly reduce the amount of sedatives that you take during this time. Your healthcare provider may prescribe medicine to help you get through withdrawal.

If you are abusing or dependent on sedatives and want to quit, get help.

Self-help groups such as Alcoholics Anonymous or Narcotics Anonymous, support groups, and therapy may be helpful. You might be treated in a substance abuse treatment program. Your healthcare providers and counselors will work with you to develop a treatment program.

Recovery from dependence is a long-term process. Follow-up treatment is very important so that you don’t go back to abusing drugs.

If you have overdosed, or are having severe withdrawal symptoms you will need to be treated in a hospital. You will also be treated for any health problems such as a heart attack, stroke, or other life threatening problems.

How can I take care of myself?

The best way to help yourself is to see your healthcare provider and make plans to stop taking sedatives. If you are already seeing a healthcare provider, it is important to take the full course of treatment he or she prescribes.

Get support. Talk with family and friends. Consider joining a support group in your area.

Learn to manage stress. Ask for help at home and work when the load is too great to handle. Find ways to relax, for example take up a hobby, listen to music, watch movies, or take walks. Try deep breathing exercises when you feel stressed.

Take care of your physical health. Try to get at least 7 to 9 hours of sleep each night. Eat a healthy diet. Limit caffeine. If you smoke, try to quit. Don’t use alcohol or drugs. Exercise according to your healthcare provider’s instructions.

Avoid situations where people are likely to use alcohol or drugs.

Check your medicines. To help prevent problems, tell your healthcare provider and pharmacist about all of the medicines, natural remedies, vitamins, and other supplements that you take. Take all medicines as directed by your provider or therapist. It is very important to take your medicine even when you are feeling and thinking well. Without the medicine, your symptoms may not improve or may get worse. Talk to your provider if you have problems taking your medicine or if the medicines don’t seem to be working.

Contact your healthcare provider or therapist if you have any questions or your symptoms seem to be getting worse.

Keep trying. Many people try more than once to quit using sedatives before they finally succeed. So, never say, “I can’t.” You CAN learn to live without drugs in your daily life.

How can I help prevent an overdose of sedatives?

You need to take steps to prevent overdose:

  • Do not keep medicines on a bedside table. You may take the wrong medicine or wrong dose when you are not fully awake or alert. Do not take medicines in the dark.
  • Use a “dose-reminder” box. These boxes can help you see at a glance if you have taken your medicine for the day. Make sure that you take the right amount of medicine at the right time.
  • Talk with your provider about whether your dose can be changed, or if your symptoms can be treated in other ways.
  • Don’t take more than directed. If the dosage no longer works, talk with your healthcare provider.

Get emergency care if you or a loved one has serious thoughts of suicide or self-harm, violence, or harming others.

People and resources in your community that can help you include your healthcare providers, therapists, support groups, mental health centers, and alcohol or substance abuse treatment programs. You may want to contact:

Developed by RelayHealth.
Adult Advisor 2015.1 published by RelayHealth.
Last modified: 2015-01-28
Last reviewed: 2014-03-14
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
Copyright ©1986-2015 McKesson Corporation and/or one of its subsidiaries. All rights reserved.

Patient Portal

Our Patient Portal provides safe and secure online access to better communicate with your Tufts Medical Center Community Care doctor. This easy-to-use web tool is a convenient way to book appointments, request referrals, renew prescriptions, view medical records/test results and communicate with your healthcare provider from the privacy of your own computer.

PATIENT PORTAL >

Your privacy is important to us. Learn more about ourwebsite privacy policy. X